Diabetes Self Managementwww.DiabetesSelfManagement.com

To print: Select File and then Print from your browser's menu
Return to blog entry

Adjust Font Size : normal smaller font medium font large font
 

URL:   http://www.diabetesselfmanagement.com/blog/diane-fennell/nerve-damage-and-fluoroquinolone-antibiotics/print/

Nerve Damage and Fluoroquinolone Antibiotics

Diane Fennell

August 23, 2013

The US Food and Drug Administration (FDA) is requiring updated labeling on fluoroquinolone antibiotics that includes a stronger warning of the drugs’ potential to cause rapid, and potentially permanent, development of peripheral neuropathy.

Peripheral neuropathy, which affects up to 70% of people with diabetes, is a type of nerve damage that can cause symptoms such as pain, numbness, and tingling in the hands, legs, arms, and feet. The condition is a known risk factor of systemic fluoroquinolones, and warnings about the risk were added to the drugs’ labels in 2004. After reviewing the FDA Adverse Event Reporting System (FAERS) database, the FDA determined that the potentially rapid onset and risk of permanent peripheral neuropathy related to these medicines had not been adequately described.

Peripheral neuropathy can develop at any time while a person is being treated with a fluoroquinolone and can last for months or years after the medicine is stopped. The FDA recommends doctors switch their patients to another type of antibiotic if symptoms of peripheral neuropathy develop, unless continued use of the medicine outweighs the risk.

Approved fluoroquinolones include levofloxacin (brand name Levaquin), ciprofloxacin (Cipro), moxifloxacin (Avelox), norfloxacin (Noroxin), ofloxacin (Floxin), and gemifloxacin (Factive). The risk for peripheral neuropathy appears only to occur with medicines that are administered orally or by injection; topical formulations applied to the ears or eyes are not known to carry the risk.

As we reported last week, this class of medicines has also recently been linked with the potential for severe swings in blood glucose.

If you are prescribed a fluoroquinolone and develop symptoms of peripheral neuropathy, be sure to speak to your health-care provider.

For more information, see this article on MedPage Today or read the FDA’s safety announcement.



Disclaimer of Medical Advice:You understand that the blogs posts and comments to such blog posts (whether posted by us, our agents, bloggers, or by users) do not constitute medical advice or recommendation of any kind and you should not rely on any information contained on such posts or comments to replace consultations with your qualified health care professionals to meet your individual needs. The opinions and other information contained in the blog posts and comments do not reflect the opinions or positions of the Site Proprietor.